Alert archive / California / Freeze Warnings in 2013

Freeze Warning 7, NWS San Francisco Bay Area, CA

December 3, 201310 counties in California

NWS San Francisco Bay Area, CA issued this freeze warning at Dec 3, 2013, 9:20 AM PST for 10 counties in California. It took effect at Dec 4, 2013, 2:00 AM PST. It was in force for 55 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 3, 2013, 9:20 AM PST (17:20 UTC)
In effect from
Dec 4, 2013, 2:00 AM PST
Expired
Dec 6, 2013, 9:00 AM PST
In force
55 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Alameda County, CA, Contra Costa County, CA, Marin County, CA, Monterey County, CA, Napa County, CA, San Benito County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 42 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this freeze warning went out at Dec 2, 2:14 PM PST, 19 hours 6 minutes earlier.

Area forecast discussion, Dec 2, 2:14 PM PST, 19 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
214 PM PST MON DEC 2 2013

.DISCUSSION...AS OF 2:13 PM PST MONDAY...MAIN WEATHER STORY THE
NEXT SEVERAL DAYS WILL BE COOL AFTERNOONS FOLLOWED BY COLD NIGHTS.
FREEZE WATCH HAS BEEN ISSUED FOR THE NORTH BAY AND SOUTHERN
SALINAS VALLEY LATE TUESDAY NIGHT INTO WEDS MORNING AND THEN
AGAIN WEDS NIGHT INTO THURSDAY. ALL OTHER PORTIONS OF THE DISTRICT
EXCEPT SAN FRANCISCO PROPER ARE UNDER A WATCH WEDS NIGHT INTO
THURSDAY MORNING WITH THURSDAY MORNING LOOKING LIKE THE COLDEST
NIGHT AT THIS TIME. A PUBLIC INFORMATION STATEMENT WAS SENT OUT
EARLIER LISTING RECORD LOWS THIS WEEK AND MANY LOWS COULD BE IN
JEOPARDY.

IN THE SHORT TERM...COLD FRONT IS ACROSS FAR NORTHERN CALIFORNIA
WITH RAIN FALLING NEAR THE OREGON BORDER. FRONT WILL ESSENTIALLY
LOSE PRECIP AS IT REACHES THE NORTH BAY BUT HAVE LEFT SLIGHT
CHANCE OF SHOWERS IN THE FORECAST LATE TONIGHT INTO TUESDAY. BUT
SHOWERS WONT BE THE STORY WITH THIS FRONT...ITLL BE THE NOTED
COOLING TREND WITH HIGHS ONLY IN THE 50S TOMORROW. FREEZE WATCH
GOES UP TUESDAY NIGHT IN THE NORTH BAY AND SOUTHERN SALINAS
VALLEY. VERY COLD AIRMASS WILL SETTLE OVER THE REGION BUT ONE FLY
IN THE OINTMENT FOR A VERY COLD NIGHT WILL BE SOME PRETTY STRONG
BOUNDARY LAYER WINDS THAT WILL KEEP THE BOUNDARY LAYER WELL MIXED
AND WINDS MAY NOT DECOUPLE. NONETHELESS EXPECTING MANY OVERNIGHT
LOWS AROUND FREEZING BY WEDS MORNING.

A COOL DAY ON WEDS WITH HIGHS FROM THE UPPER 40S IN THE NORTH BAY
AND ONLY LOW TO MID 50S ELSEWHERE. WEDS NIGHT INTO THURSDAY
MORNING LOOKS LIKE THE COLDEST NIGHT AT THIS TIME. MOS GUIDANCE
GIVES A 19 FOR NAPA AIRPORT BY THURSDAY MORNING WHICH WOULD BE
EXTREME BUT EXPECTING WIDESPREAD 20S AND 30S. THE ONLY EXCEPTION
APPEARS TO BE SAN FRANCISCO WHERE TEMPS WILL STAY CLOSER TO 40.

SOME PORTIONS OF THE WATCH NEAR THE COAST AND BAYS MAY END UP
BEING CONVERTED TO FROST ADVISORIES VERSUS FREEZE WARNINGS.
CONFIDENCE IS HIGH FOR COLDEST AIR OF THE SEASON AND NEAR RECORD
TEMPS AND THE WATCH WILL GET THE MESSAGE OUT AND GIVE US TIME TO
FINE TUNE THE DETAILS.

EARLIER IT LOOKED LIKE SEVERAL CONSECUTIVE COLD NIGHTS BUT NOW THE
GFS AND ECMWF ARE IN PRETTY GOOD AGREEMENT IN BRINGING A QUICK
HITTING SHORTWAVE AND ASSOCIATED LIGHT RAINFALL TO THE BAY AREA AS
EARLY AS FRIDAY AFTERNOON. CLOUDS AHEAD OF THIS SYSTEM WOULD
INHIBIT NIGHT TIME COOLING AND NOW DONT BELIEVE FRIDAY MORNING
WILL BE AS COLD AS PREVIOUSLY THOUGHT.

FAIRLY GOOD MODEL AGREEMENT WITH THE FRIDAY SYSTEM MOVING OUT BY
SATURDAY MORNING. BEYOND THAT THE GFS/ECMWF/GEM DIFFER ON
SUBSEQUENT RAIN CHANCES SO FOR NOW HAVE BLENDED CLIMO POPS WITH
MODELS AND SURROUNDING OFFICES. AS HAS BEEN THE CASE SO FAR THIS
FALL EXPECT FAIRLY DRAMATIC RUN TO RUN MODEL CHANGES FOR THE
EXTENDED FORECAST.

&&

.AVIATION...AS OF 10:10 AM PST MONDAY...COMPLEX WEATHER SITUATION
ON MONDAY MORNING WITH DENSE FOG IN SF BAY AND APPROACHING COLD
WEATHER SYSTEM. FOG HAD LIFTED IN MOST AREAS BY 18Z AND WITH
INCREASED LOW LEVEL MIXING DO NOT EXPECT PROBLEMS WITH LOW
VISIBILITIES FROM THIS POINT FORWARD. LOW CIGS SHOULD CLEAR IN ALL
AREAS BY 20Z. WESTERLY WINDS GRADUALLY INCREASE THIS AFTERNOON
AHEAD OF APPROACHING COLD FRONT. WINDS WILL INCREASE FURTHER LATE
TONIGHT AND TUESDAY MORNING AFTER COLD FRONTAL PASSAGE. FRONT IS
EXPECTED TO BE MOSTLY DRY WITH JUST SOME ISOLATED SHOWERS
POSSIBLE...MAINLY OVER COASTAL HILLS.

VICINITY OF KSFO...PATCHY LOW CIGS UNTIL 20Z...OTHERWISE VFR
CONDITIONS EXPECTED THROUGH FORECAST PERIOD WITH MAINLY MID AND
HIGH LEVEL CLOUDS. MODERATE WESTERLY WINDS THIS THROUGH THIS
EVENING...INCREASING LATE TONIGHT AND TUESDAY MORNING AFTER COLD
FRONTAL PASSAGE.

KSFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...VFR CONDITIONS EXPECTED THROUGH THE
FORECAST PERIOD EXCEPT SOME PATCHY IFR CIGS UNTIL 20Z THIS
MORNING. LIGHT WESTERLY WINDS...INCREASING BY LATE TUESDAY MORNING
AFTER COLD FRONTAL PASSAGE.

&&

.CLIMATE...WITH RECORD LOW TEMPERATURES POSSIBLE THIS WEEK HERE IS
A LOOK BACK AT THE PREVIOUS RECORDS AROUND THE AREA FOR THE COMING DAYS.

                   DEC 4TH     DEC 5TH     DEC 6TH    DEC 7TH
---------------------------------------------------------------
KENTFIELD........ 26 (1936)   28 (1972)   28 (1921)   28 (1927)
SAN RAFAEL....... 32 (2004)   31 (1972)   32 (2009)   33 (1956)
NAPA............. 24 (1936)   26 (1972)   29 (1948)   28 (1972)
SAN FRANCISCO.... 34 (1897)   40 (1972)   40 (2009)   38 (1972)
DOWNTOWN OAKLAND. 38 (2004)   35 (1972)   38 (2005)   37 (1998)
RICHMOND......... 37 (2004)   34 (1972)   35 (1967)   35 (1956)
LIVERMORE........ 23 (1909)   21 (1972)   26 (2009)   26 (1916)
MOUNTAIN VIEW.... 31 (2004)   33 (1998)   34 (2005)   34 (2009)
SAN JOSE......... 26 (1909)   29 (1972)   32 (1931)   29 (1896)
GILROY........... 27 (1990)   27 (1972)   28 (1959)   25 (1960)
MONTEREY......... 34 (1942)   31 (1942)   35 (1942)   31 (1942)
SANTA CRUZ....... 26 (1909)   29 (1972)   29 (1912)   28 (1960)
SALINAS.......... 29( 2004)   29 (1968)   29 (1960)   29 (1960)
KING CITY........ 24 (2004)   20 (1941)   22 (1941)   22 (1956)

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TNGT...SCA...PT REYES TO PIGEON PT 0-10 NM
             SCA...PIGEON PT TO PT PINOS 0-10 NM
             SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM
             SCA...PT ARENA TO PT REYES 0-10 NM
             SCA...PT ARENA TO PIGEON PT 10-60 NM
             SCA...PIGEON PT TO PT PIEDRAS BLANCAS 10-60 NM
             SCA...MRY BAY UNTIL 9 PM
             SCA...SF BAY

&&

PUBLIC FORECAST: RWW
AVIATION: DYKEMA
CLIMATE: AC

VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO

FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.SANFRANCISCOBAYAREA.GOV
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREA
Hazardous weather outlook, Dec 2, 2:00 PM PST, 19 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
200 PM PST MON DEC 2 2013

CAZ506-507-031300-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
200 PM PST MON DEC 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTH BAY VALLEYS AND
MOUNTAINS.

.DAY ONE...MONDAY NIGHT

A COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT AND BRING A
SLIGHT CHANCE OF SHOWERS. BRISK NORTHWEST WINDS WILL DEVELOP IN
WAKE OF THE FRONTAL PASSAGE WITH LOCAL WIND GUSTS OF UP TO 40 MPH
POSSIBLE IN THE HILLS TONIGHT INTO EARLY TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

A MUCH COLDER AIR MASS WILL SETTLE INTO THE REGION TUESDAY NIGHT
AND WILL LIKELY PRODUCE AT LEAST TWO CONSECUTIVE NIGHTS OF
WIDESPREAD FREEZING TEMPERATURES BEGINNING TUESDAY NIGHT. SEVERAL
CONSECUTIVE HOURS OF FREEZING TEMPERATURES ARE LIKELY EACH
MORNING...ESPECIALLY INLAND AWAY FROM THE COAST WHERE TEMPERATURES
MAY DROP INTO THE LOWER 20S.

A FREEZE WATCH HAS BEEN ISSUED TUESDAY NIGHT THROUGH THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ505-508>513-516>518-528>530-031300-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL PARK-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
200 PM PST MON DEC 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO BAY AREA
AND MONTEREY BAY AREA EXCEPT THE CITY OF SAN FRANCISCO

.DAY ONE...MONDAY NIGHT

A COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT AND BRING A
SLIGHT CHANCE OF SHOWERS. BRISK NORTHWEST WINDS WILL DEVELOP IN
WAKE OF THE FRONTAL PASSAGE WITH LOCAL WIND GUSTS OF UP TO 40 MPH
POSSIBLE NEAR THE COAST AND IN THE HILLS TONIGHT INTO EARLY TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

A MUCH COLDER AIR MASS WILL SETTLE INTO THE REGION TUESDAY NIGHT
AND WILL LIKELY PRODUCE AT LEAST TWO CONSECUTIVE NIGHTS OF
WIDESPREAD FREEZING TEMPERATURES BEGINNING WEDNESDAY NIGHT.
SEVERAL CONSECUTIVE HOURS OF FREEZING TEMPERATURES ARE LIKELY EACH
MORNING...ESPECIALLY INLAND AWAY FROM THE COAST WHERE TEMPERATURES
MAY DROP INTO THE MID TO UPPER 20S. EVEN SOME COASTAL AREAS MAY
SEE A LIGHT FREEZE WITH TEMPERATURES DROPPING JUST BELOW THE
FREEZING MARK FOR A FEW HOURS AROUND SUNRISE.

A FREEZE WATCH HAS BEEN ISSUED FROM WEDNESDAY NIGHT THROUGH
THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ006-031300-
SAN FRANCISCO-
200 PM PST MON DEC 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CITY OF SAN FRANCISCO

.DAY ONE...MONDAY NIGHT

INCREASING CLOUDS TONIGHT AHEAD OF AN INCOMING COLD FRONT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SIGNIFICANT COOLING TREND TUESDAY WITH DAYTIME HIGHS ONLY IN THE
MID 50S. MUCH COOLER TUESDAY NIGHT THROUGH FRIDAY WITH DAYTIME
HIGHS ONLY IN THE LOW TO MID 50S FOLLOWED BY NEAR RECORD OVERNIGHT
LOWS AROUND 40. EVEN THOUGH NO OFFICIAL WATCHES OR WARNINGS ARE IN
EFFECT THIS COLD SPELL MAY BE ESPECIALLY STRAINING ON THE HOMELESS
POPULATION OF SAN FRANCISCO. EMERGENCY MANAGERS AND OTHER PLANNERS
SHOULD PLAN ACCORDINGLY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

Nearby

Freeze Warnings in California, 2013Every freeze warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.